Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 347, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2008, 6:09 PM CDT for Greene County, Sumter County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 4, 2008, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 115 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:14 PM CDT | TSTM WND DMG | 2 N Boligee, AL | A FEW TREES WERE BLOWN DOWN ALONG COUNTY ROAD 20 NEAR BOLIGEE. |
| Jul 4, 6:17 PM CDT | TSTM WND DMG | 3 Sw Eutaw, AL | A FEW TREES WERE BLOWN DOWN ALONG US HIGHWAY 11 NEAR EUTAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 042309
SVRBMX
ALC063-119-042345-
/O.NEW.KBMX.SV.W.0347.080704T2309Z-080704T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EUTAW...
CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 645 PM CDT
* AT 606 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOLIGEE...
OR 10 MILES SOUTHWEST OF EUTAW...AND MOVING EAST AT 11 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLISON BY 625 PM CDT...
THORNHILL BY 635 PM CDT...
WALDEN QUARTERS AND EUTAW BY 645 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3284 8814 3288 8783 3280 8782 3277 8786
3277 8783 3276 8781 3272 8782 3271 8780
3266 8779 3266 8813
TIME...MOT...LOC 2309Z 267DEG 10KT 3276 8802
$$
161 follow-up statement
000
WWUS54 KBMX 042324
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI JUL 4 2008
ALC119-042334-
/O.CAN.KBMX.SV.W.0347.000000T0000Z-080704T2345Z/
SUMTER AL-
624 PM CDT FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...
LAT...LON 3285 8802 3288 8783 3280 8782 3277 8786
3276 8782 3272 8782 3271 8780 3266 8779
3267 8801
TIME...MOT...LOC 2324Z 267DEG 10KT 3276 8797
$$
ALC063-042345-
/O.CON.KBMX.SV.W.0347.000000T0000Z-080704T2345Z/
GREENE AL-
624 PM CDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL GREENE COUNTY...
AT 622 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALLISON...OR ABOUT 7 MILES SOUTHWEST OF EUTAW...MOVING EAST AT 11
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
THORNHILL AND 6 MILES SOUTH OF INTERSTATES 20 AND 59 REST AREAS AT
EUTAW BY 635 PM CDT...
WALDEN QUARTERS...EUTAW MUNICIPAL AIRPORT AND EUTAW BY 645 PM
CDT...
LAT...LON 3285 8802 3288 8783 3280 8782 3277 8786
3276 8782 3272 8782 3271 8780 3266 8779
3267 8801
TIME...MOT...LOC 2324Z 267DEG 10KT 3276 8797
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT FRI JUL 4 2008 .DISCUSSION... UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO SUBSIDE AFTER SUNSET. OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70. MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK. NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE HUMIDITY IS BACK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE NORTH. SCT TSRA WILL BE AROUND ALL DAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 85 67 86 67 / 40 60 30 50 20 ANNISTON 68 86 67 87 68 / 30 60 40 50 20 BIRMINGHAM 69 86 69 87 70 / 40 60 40 50 20 TUSCALOOSA 70 88 69 89 69 / 40 60 40 50 20 CALERA 70 86 69 87 69 / 40 60 40 50 20 AUBURN 69 87 70 88 69 / 20 50 40 50 30 MONTGOMERY 70 89 70 90 71 / 20 50 40 60 20 TROY 69 89 69 89 70 / 20 50 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 4, 12:16 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1216 PM CDT FRI JUL 4 2008 ALZ011>015-017>050-051716- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1216 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM. THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH 10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 27
In the hours before
Special weather statement, Jul 4, 4:46 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 446 PM CDT FRI JUL 4 2008 ALZ022-042230- PICKENS- 446 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 530 PM CDT... AT 441 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CARROLLTON...MOVING EAST AT 40 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MCSHAN. CARROLLTON. REFORM. GORDO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 5:09 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT FRI JUL 4 2008 ALZ044-042245- MONTGOMERY- 509 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 545 PM CDT... AT 508 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SPRAGUE...OR 6 MILES NORTHWEST OF MEADVILLE... MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPRAGUE. MEADVILLE. CARTERS HILL. PINE LEVEL. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jul 4, 5:36 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 536 PM CDT FRI JUL 4 2008 ALZ025-026-042315- SHELBY-ST. CLAIR- 536 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY AND ST. CLAIR COUNTIES UNTIL 615 PM CDT... AT 532 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ODENVILLE TO ALABASTER... MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MOUNT LAUREL. SAGINAW. VANDIVER. CHULA VISTA. WATTSVILLE. PLEASANT GROVE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jul 4, 5:49 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 549 PM CDT FRI JUL 4 2008 ALZ030-031-042330- GREENE-SUMTER- 549 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 630 PM CDT... AT 544 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR EPES...OR 7 MILES NORTHEAST OF LIVINGSTON...MOVING EAST AT 14 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... EPES. BOLIGEE. TISHABEE. ALLISON. THORNHILL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Special weather statement, Jul 4, 5:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 554 PM CDT FRI JUL 4 2008 ALZ038-047-042345- CHAMBERS-LEE- 554 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND LEE COUNTIES UNTIL 645 PM CDT... AT 550 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL... MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WAVERLY. STURKIE. OAK BOWERY. MOUNT JEFFERSON. CUSSETA. BEANS MILL. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jul 4, 5:58 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CDT FRI JUL 4 2008 ALZ022-042345- PICKENS- 558 PM CDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 645 PM CDT... AT 553 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MEMPHIS...OR 7 MILES SOUTHWEST OF ALICEVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. GEORGE DOWNER AIRPORT. MCMULLEN. ALICEVILLE. DILLBURG. CARROLLTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 45 min |
| Jul 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.